Having Trouble Being Diagnosed
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q. Having Trouble Being Diagnosed

I am having trouble being diagnosed. I have seen two pdocs and so far the ideas from the first are BPII with GAD and OCD. The other pdoc started with agitated depression, then hastily changed her mind as I went suicidal after she removed the Klonopin from my meds.  Now we are on to BPD, Cyclothermic Disorder with Double Depression and I am nothing but confused.

I take Klonopin, Elavil and Lamictal. It has been the Lamictal that has turned my life around.  In the last two years I have had one Hypomanic phase, two Major Depressive Episodes and one mixed state that lasted 2 weeks, with one suicidal thought but never self harm.

Please can you help my confusion and give me some idea where we should be looking.

 

Dear Ms. H' -- 
I would have to defer to doc's who've actually talked with you, but as you may have gathered from my website's discussion of
GAD "versus" BPII, there's so much overlap there that I don't think it's really possible to distinguish them in some cases.  What matters at your stage is treatment options, of course.  With the bipolar perspective comes the notion of trying to avoid antidepressants so as to decrease rapid cycling.  Usually folks like you who come into my practice have had 3 or more antidepressants already (often many more than that), so there's no much point in thinking about antidepressant-based approaches by that time.  Sounds like Lamictal did something solid and good, so I'd ask your doc' about trying to slowly taper out the Elavil, perhaps replacing it with a low dose mood stabilizer (as I imagine it's in there for sleep, and you'd want something else to help you sleep: lithium, Depakote, or Trileptal would come to mind; as you've probably learned, adding the Depakote to your Lamictal must be done with great caution as they increase each others' levels in most folks, substantially in many people).  

I think much of the material on my site under "diagnosis details" would be relevant to review.  Good luck to you. 

Dr. Phelps



Published February, 2002
 

 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?